What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 19, 5:57 AM CST, 3 hours 3 minutes earlier.
Area forecast discussion, Jul 19, 5:57 AM CST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
657 AM CDT Mon Jul 19 2021
.DISCUSSION...(Today through Sunday)
Issued at 549 AM CDT Mon Jul 19 2021
Summary: chances of strong to severe storms exist this afternoon
and evening over northeastern Minnesota. Some hazardous fire
weather conditions also possible today, along with very warm
temperatures. More chances of showers and storms will be in the
picture through the rest of the week.
Today will be an active day on several fronts. First, we will
continue to see very warm temperatures today, which will be
slightly warmer than yesterday, with highs in the upper 80s to
lower 90s. We will also see largely dry conditions, at least,
before a cold front passes through the region from the north late
this afternoon through the evening and overnight hours. With
relative humidity values between 25 to 35 percent, and west winds
gusting up to 20 mph this afternoon, coupled with extremely dry
fuels, near-critical fire weather conditions are possible this
afternoon and evening across northeastern Minnesota. Finally, as
the aforementioned cold front passes through, showers and
thunderstorms will increase, some of which could be strong to
severe. Moderate instability, with mixed-layer CAPE values between
1000 to 2000 J/kg, and steepening low-level lapse rates will lead
to the threat for isolated severe storms, including a large hail
and damaging wind threat.
Once the cold front passes through, winds will turn more east to
northeasterly, which should bring some relief from the hot
temperatures, particularly for areas along Lake Superior. A lake
breeze will help cool temperatures down, with highs in the upper
60s to lower 70s near Lake Superior, with highs in the upper 70s
to lower 80s further inland. There will be some lingering chances
of showers and storms over east-central Minnesota for Tuesday as a
mid-level impulse rides over a large upper-level ridge over the
Intermountain West states. A tight baroclinic zone will also be
present over this area, as well.
For Wednesday through Saturday, we will have a very gradual warm-
up back into the 80s by the weekend, along with daily chances of
showers and thunderstorms, as we remain under a nearly stationary
large-scale pattern, resulting in multiple shortwaves ejecting
over our region. There isn't a strong signal for any particular
day for strong to severe storms. There doesn't appear to be a
strong signal in any widespread heavy rainfall, although some
isolated areas may receive some much-needed heavier accumulations.
Some drier conditions appear likely to return for next Sunday and
Monday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 657 AM CDT Mon Jul 19 2021
Mostly VFR conditions were observed early this morning across the
regional TAF terminals. The only exception was at BRD, where MVFR
visibilities of 5SM was seen due to fog. This fog should burn off
quickly this morning. Attention then turns to increasing chances
of showers and thunderstorms from north to south later today.
Current radar imagery shows a complex of thunderstorms over far
southern Canada, extending from Winnipeg, Manitoba to Dryden,
Ontario, moving to the southeast. High resolution models are
struggling to resolve this activity, so there is some uncertainty
as to how this activity will evolve. Some models have this
activity dissipating as it reaches the international border, while
the NAMNest shows it persisting, ultimately impacting INL this
morning. We will need to watch this thunderstorm complex closely
over the next several hours. For now, we used VCTS to display the
most likely timing of activity, assuming it doesn't weaken and dissipate.
There could be yet another round of showers and storms late this
afternoon into the evening hours over northern Minnesota, as a
cold front passes through the region from north to south. Some
strong to severe storms will be possible along this cold front.
&&
.MARINE...
Issued at 510 AM CDT Mon Jul 19 2021
Southwest winds will strengthen this afternoon ahead of a cold
front that will pass through the region late this afternoon
through the evening hours. Winds between 15 to 20 knots will be
possible along the North Shore due to these southwesterly winds,
along with wave heights between 2 to 4 feet. Conditions appear to
be too marginal at this time for a Small Craft Advisory, so we
will hold off on issuing one, but one may be needed later.
Chances of showers and thunderstorms will then increase along the
cold front, which looks to pass over western Lake Superior late
this afternoon through the evening hours. Some strong to severe
storms will be possible, with some large hail and gusty, erratic
winds possible, especially along the North Shore. Once the cold
front passes through, winds will turn more northeasterly overnight
and strengthen. This will lead to building waves for portions of
the South Shore late tonight into Tuesday morning. A Small Craft
Advisory may be needed, especially for the Outer Apostle Islands
area and from Oak Point to Saxon Harbor in northern Wisconsin as
wave heights between 3 to 5 feet are possible.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 89 60 71 55 / 10 40 10 30
INL 90 56 81 57 / 30 30 10 50
BRD 92 64 86 60 / 0 20 40 30
HYR 89 60 79 54 / 0 20 10 30
ASX 91 59 71 53 / 10 30 0 20
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&
DISCUSSION...JTS
AVIATION...JTS
MARINE...JTS
Hazardous weather outlook, Jul 19, 3:54 AM CST, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
454 AM CDT Mon Jul 19 2021
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-201000-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
454 AM CDT Mon Jul 19 2021
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Today and Tonight
A cold front moving across the area has the potential to develop
a line of showers and thunderstorms late this morning and
throughout the afternoon and evening. This line will move south
throughout the day into tonight, impacting most locations in
northeast Minnesota. In northwest Wisconsin, the potential for
showers and storms will mainly be along and north of U.S. Highway 2.
A few storms in northeast Minnesota may become strong to severe
with large hail up to 1 inch and damaging winds of 60 MPH.
In addition to the thunderstorm potential, there will also be
near-critical fire weather conditions in northeast Minnesota
this afternoon and evening. Gusty winds are expected ahead and
behind the cold front primarily along and north of U.S. Highway 2
this afternoon. Winds around thunderstorms will be particularly
gusty and erratic. Please refrain from burning as any fires that
develop may spread rapidly.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There will be several chances for thunderstorms throughout the
week and into the weekend.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotters may be needed later today as thunderstorms cross
the area. Please report wind damage and hail of any size to the
National Weather Service.
LSZ121-140>148-150-201000-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
454 AM CDT Mon Jul 19 2021
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...Today and Tonight
A cold front will move southward across western Lake Superior
this afternoon and evening, bringing a chance of isolated to
scattered storms to the region. A few storms may be strong to severe
with hail to penny-size, wind gusts to 35 kts, and occasional
cloud-to-water lightning.
Gusty southwest winds expected this afternoon are likely to build
waves along the North Shore. Winds shift to the northeast tonight
following the passage of a cold front with wind speeds increasing.
Small Craft Advisories may be needed this afternoon as well as
tonight into tomorrow morning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There will be several chances of thunderstorms Tuesday through next
weekend.
Unruh
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Jul 19, 3:39 AM CST, 5 hours 21 minutes before
Special Weather Statement
National Weather Service Duluth MN
439 AM CDT Mon Jul 19 2021
MNZ010>012-018>021-025-026-033>038-191600-
Koochiching-North St. Louis-Northern Cook and Lake-North Itasca-
Central St. Louis-Southern Lake-Southern Cook-North Cass-
South Itasca-South Cass-Crow Wing-Northern Aitkin-South Aitkin-
Carlton and South St. Louis-Pine-
Including the cities of International Falls, Ely, Isabella,
Bigfork, Hibbing, Two Harbors, Silver Bay, Grand Marais, Walker,
Grand Rapids, Pine River, Brainerd, Hill City, Aitkin, Duluth,
Pine City, and Hinckley
439 AM CDT Mon Jul 19 2021
...NEAR-CRITICAL FIRE WEATHER CONDITIONS TODAY ACROSS NORTHEASTERN
MINNESOTA...
A combination of very dry conditions with minimum relative
humidity dropping as low as 25 percent and westerly winds from 5
to 10 mph, with gusts to 20 mph, will lead to near-critical fire
weather conditions across northeastern Minnesota this afternoon
and early evening. In addition, scattered thunderstorms may
produce lightning strikes and erratic wind speeds and directions
which could further enhance the fire weather threat.
For more information on burning restrictions for Minnesota, see
www.dnr.state.mn.us/forestry/fire/firerating_restrictions.html.
JTS